Wyoming, 2013

Hail in Wyoming, May 23, 2013

May 23, 2013 · NWS RIW · 1 event in 1 county or zone

Thunderstorms developed over the Absaroka Range and moved north across the Cody Foothills. One strong storm produced hail in and around Cody.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed over the Absaroka Range and moved north across the Cody Foothills. One strong storm produced hail in and around Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 1:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, May 23, 1:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT THU MAY 23 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY

TODAY...RIDGE HAS PUSH EAST AND STRETCHES FROM THE SOUTHERN PLAINS
ALL THE WAY NORTH OF NORTH DAKOTA AND INTO CANADA. PAC NW CLOSED LOW
STILL OVER WA/OR...THE CENTER OF WHICH WILL NOT MOVE MUCH. HOWEVER
BECAUSE THE ERN CONUS LOW HAS OPENED AND MIGRATED NEWD...THIS WILL
ALLOW SOME OF THE STRONG FLOW AROUND THE WESTERN CONUS LOW TO ROTATE
ACROSS THE CWA TODAY AND AID IN THUNDERSTORM DEVELOPMENT. AT THE SAME
TIME...PESKY SFC INVERTED TROF/LOW OVER SWRN AND W WY THIS MORNING
WILL DEEPENED AND DEVELOP IN THE WRN CWA...BRINGING HARDY LL SERLY
RELATIVELY MOIST FLOW INTO THE ERN AND NORTHERN CWA...MAXIMIZING
ALONG A LINE FROM NEAR LOVELL ON THE NORTH TO CASPER ON THE SOUTH
AND POINTS EWD. ON THE WESTERN PORTION OF THE CWA FROM KEMMERER
NORTH TO CODY AND POINTS WEST...THERE WILL BE LESS LL BUT MORE MID
LVL MOISTURE TO WORK WITH IN LL SWRLY FLOW. IN BETWEEN THESE TWO
BELTS AND SOUTH TO THE BORDER...WILL BE RELATIVELY DRY BUT RATHER
VIGOROUS SRLY FLOW BUILDING IN WITH THE DEVELOPING SFC LOW KEEPING
CONVECTION OUT OF MUCH OF THE SOUTHERN CWA. HOWEVER...THIS AREA
WHILE BEING MOSTLY FREE FROM THUNDERSTORM ACTIVITY WILL HAVE WIND
BLOWING FROM THE SOUTH FROM 20 TO 25 MPH AND GUSTS TO 35 TO 40
MPH.

SCATTERED CHANCES FOR SHOWERS AND THUNDER NORTHWEST PORTION CWA AND
ISOLATED SHOWERS AND THUNDER FROM WIND RIVER
MOUNTAINS...ABSOROKAS...EAST ALONG THE OWL CREEKS AND BRIDGER
RANGES...AND INTO THE BIGHORN BASIN AND MOUNTAINS...THEN SOUTH
SOUTHEAST INTO NATRONA COUNTY. FIRST CONVECTION AND THUNDER EXPECTED
OVER THE SOUTERN ABSOROKAS NEAR CONFLUENCE WITH WIND RIVER RANGE.
THERMODYNAMIC INSTABILITY SHOULD BE SLIGHTLY LESS WEST AND NORTHWEST
TODAY...HOWEVER DEEP SHEAR IS MAXIMIZED HERE. NEAR AND EAST OF THE
THE LOVELL TO CASPER LINE HOWEVER...FCST SFC BASED CAPE VALUES OF
1000 +/- 200 J/KG WILL BE COMMON...WITH ML CAPE ONLY FALLING A
HUNDRED OR TWO. FCST DCAPE VALUES EAST OF A LOVELL TO RIVERTON LINE
ARE RANGING BETWEEN 1000 AND 1500 J/KG WHICH TELLS A LOT ABOUT WHAT
TO EXPECT TODAY WITH THESE STORMS...WIND...WHICH COULD GET TO SVR
LEVELS. SHEAR VALUES WILL ALSO BE HIGH AND HOVERING BETWEEN 40 AND
50 KTS AT TIMES THIS AFTERNOON...ESPECIALLY WEST NORTHWEST AND NORTH
ZONES...ABOUT 10 KTS LESS OTHER PRECIPITATION PRODUCING ZONES.
STILL...A FEW SEVERE HAIL AND WIND REPORTS CANNOT BE RULED
OUT...PARTICULARLY ACROSS THE NORTH CENTRAL CWA NEAR THE MT BORDER
REGION WHERE LL CONVERGENCE  AND THE OTHER FIELDS WILL BE MAXIMIZED
BETWEEN A TOWER JUNCTION TO VALLEY TO LOVELL TRIANGLE. HODOGRAPHS
AGAIN SHOW STORMS MOVING OR TURNING RIGHT OF THE MEAN FLOW.

FRIDAY...DRY WARM STABLE AND BREEZY WITH SW WINDS ACROSS MOST OR THE
CWA. ONLY AREA TO BE WATCHED WILL BE OVER THE BIG HORN MOUNTAINS
WHERE IT'S VERY SLIGHTLY POSSIBLE TO GET THUNDER WITH ELEVATION AND
SOME SLIGHT CONVERGENCE...BUT NOT PROBABLE. HIGH TEMPS SHOULD BE ON PAR WITH
TODAY MOST PLACES TO 5 OR SO DEG COOLER SOUTH CWA.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

A GENERALLY DRY SOUTHWEST FLOW EXPECTED BY FRIDAY EVENING ACROSS THE
FORECAST AREA...AND WILL PERSIST THROUGH SATURDAY MORNING.  A
DISTURBANCE MAY RESULT IN SOME SHOWER ACTIVITY ACROSS EASTERN
WYOMING ON SATURDAY AFTERNOON...THOUGH CONFIDENCE ON THIS
DEVELOPMENT IS LOW. AN AREA  OF LOW PRESSURE WILL CONTINUE TO MOVE
THROUGH THE PACIFIC NORTHWEST SATURDAY WHICH SHOULD HAVE MINIMAL
IMPACT ON THE FORECAST AREA OTHER THAN TO INFLUENCE THE SOUTHWEST
FLOW. WARMING TEMPERATURES ANTICIPATED THROUGH THE WEEKEND.

A SECONDARY AREA OF LOW PRESSURE WILL DEVELOP OFF THE PACIFIC COAST
ON SUNDAY MORNING. A WAVE OF LOW PRESSURE ASSOCIATED WITH THIS
FEATURE WILL MOVE THROUGH THE INTERMOUNTAIN WEST THROUGH SUNDAY
NIGHT...REACHING INTO FORECAST AREA BY MONDAY MORNING. THIS STRONGER
DISTURBANCE APPEARS FAVORABLE TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. COVERAGE OF THESE STORMS IS ANTICIPATED TO
BE GREATEST ACROSS THE NORTH AND WEST...WITH ACTIVITY INCREASING
THROUGH THE AFTERNOON HOURS. PEOPLE WITH MEMORIAL DAY PLANS WILL
WANT TO KEEP A CLOSE EYE ON WEATHER FORECASTS OVER THE NEXT COUPLE
OF DAYS...AND KEEP AWARE OF CHANGING WEATHER CONDITIONS ON MONDAY.

THIS SYSTEM SHOULD GENERALLY BE THROUGH THE AREA MONDAY NIGHT...WITH
MORE BENIGN CONDITIONS EXPECTED BY TUESDAY MORNING. HOWEVER...A
DEEPER WAVE OF LOW PRESSURE WILL BE ADVANCING TOWARDS WYOMING BY
TUESDAY AFTERNOON...WITH SHOWER ACTIVITY AND COOLER TEMPERATURES
MOVING OVER THE STATE TUESDAY EVENING. THIS TROUGH DOES HAVE A
NEGATIVE TILT TO IT...SUGGESTING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT.

THIS SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH THE STATE THROUGH
THE DAY ON WEDNESDAY....WITH INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS POSSIBLE BY WEDNESDAY. MODELS DO DIVERGE FOLLOWING THE
EXIT OF THIS SYSTEM. THE GFS HINTS AT THE INTRUSION OF ANOTHER AREA
OF LOW PRESSURE...WHILE THE ECMWF INDICATES A DRIER...ZONAL FLOW
ACROSS THE AREA BY THURSDAY EVENING. CONFIDENCE IS LOW ON BOTH
SOLUTIONS...WITH CURRENT FORECAST INDICATING A LOWER OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS. FURTHER ADJUSTMENTS CAN BE MADE AS MODELS
GAN CONSISTENCY.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS MOST TERMINALS TONIGHT AND EVERYWHERE TOMORROW. THE
EXCEPTIONS ARE TERMINALS NEAR OR UNDER THUNDERSTORMS THIS EVENING...
WHEN STRONG GUSTY WINDS...SMALL HAIL AND REDUCED VISIBILITY CAN BE
EXPECTED FOR BRIEF PERIODS AND TERMINALS GO TO MVFR. AREAS TO WATCH
MORE CLOSELY INCLUDE THE TERMINALS OF KJAC...KCOD...KWRL AND KCPR.
TOMORROW...VFR CONDITIONS WILL BE IN PLACE ACROSS THE ENTIRE
FORECAST AREA.

&&

.FIRE WEATHER...

ACTIVE WEATHER PATTERN CONTINUES TODAY AS THE SAME LARGE UPPER LEVEL
DISTURBANCE BRINGS ANOTHER GOOD CHANCE FOR  THUNDERSTORMS...ESPECIALLY IN
THE NORTHWEST FIRE ZONES. THESE STORMS WILL BE CAPABLE OF STRONG
GUSTY AND ERRATIC WINDS AND PEA TO QUARTER SIZE HAIL BETWEEN FIRE WX
ZONES 140 AND 275. WINDS WILL LARGELY BE FROM THE SOUTH TO SOUTHEAST
ONCE AGAIN. THE THREAT OF THUNDERSTORMS DISAPPEARS FRIDAY AS ...WARM
BREEZY AND MAINLY DRY WEATHER COVERS MOST THE OF WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...BRANHAM
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 23, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU MAY 23 2013

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH AND EAST
CENTRAL.  SOUTH WIND 25 TO 35 MPH WITH GUSTS 45 TO 50 MPH ACROSS THE
SOUTH AND PORTIONS OF WEST CENTRAL WYOMING THIS AFTERNOON.
MOTORISTS ALONG INTERSTATE 80 AND OTHER WEST-EAST ROUTES SHOULD
EXPECT AREAS OF STRONG CROSSWIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUNDAY AND MEMORIAL DAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE NORTH AND WEST.

TUESDAY AND WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HAIL...HEAVY RAIN OR STRONG WIND GUSTS OF 50 MPH OR
MORE.

TEAM RIVERTON

In the hours before

Special weather statement, May 23, 1:13 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT THU MAY 23 2013

WYZ001-002-232115-
ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK-
213 PM MDT THU MAY 23 2013

SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING FROM SOUTH TO NORTH
ACROSS THE REGION. STRONGER SHOWERS ARE IN AN AREA BETWEEN
VALLEY WYOMING AND COOKE CITY MONTANA. AS STORMS STRENGTHEN...THEY
COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND BRIEF HEAVY
RAIN. LIGHTNING WILL ALSO BE A THREAT. THE SHOWERS AND STORMS ARE
GENERALLY MOVING NORTH NORTHEAST AT 20 MPH.

PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH THIS EVENING SHOULD BE
PREPARED FOR SHOWERS OR STORMS. SEEK SHELTER INDOORS UNTIL THE
STORMS HAVE PASSED.

AR
Special weather statement, May 23, 1:35 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT THU MAY 23 2013

WYZ001-002-232130-
ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK-
235 PM MDT THU MAY 23 2013

SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING FROM SOUTH TO NORTH
ACROSS THE REGION. STRONGER SHOWERS ARE IN AN AREA BETWEEN
VALLEY WYOMING AND COOKE CITY MONTANA. AS STORMS STRENGTHEN...THEY
COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND BRIEF HEAVY
RAIN. LIGHTNING WILL ALSO BE A THREAT. THE SHOWERS AND STORMS ARE
GENERALLY MOVING NORTH NORTHEAST AT 20 MPH.

PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH THIS EVENING SHOULD BE
PREPARED FOR SHOWERS OR STORMS. SEEK SHELTER INDOORS UNTIL THE
STORMS HAVE PASSED.

JFB
Special weather statement, May 23, 3:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
408 PM MDT THU MAY 23 2013

WYZ002>004-232315-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
408 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 515 PM
MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES SOUTHEAST OF BUFFALO BILL STATE PARK...OR
9 MILES SOUTHWEST OF CODY...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BUFFALO BILL STATE PARK AROUND 415 PM MDT.
CODY AROUND 420 PM MDT.
CLARK AROUND 500 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10941 4500 10884 4433 10898 4433 10932
TIME...MOT...LOC 2208Z 181DEG 32KT 4442 10913

MCDONALD
Special weather statement, May 23, 3:33 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT THU MAY 23 2013

WYZ001-002-232315-
ABSAROKA MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
433 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 515 PM
MDT...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SUNLIGHT BASIN...OR 18
MILES NORTHEAST OF EAST ENTRANCE...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CRANDALL CREEK AND STATE HWY 296 MILE MARKER 10 AROUND 500 PM MDT.
U.S. HWY 212 MILE MARKER 10 AROUND 510 PM MDT.
U.S. HWY 212 MILE MARKER 20 AROUND 515 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4460 10949 4459 10984 4501 10979 4501 10942
      4501 10941
TIME...MOT...LOC 2233Z 187DEG 26KT 4466 10971

JONES
Special weather statement, May 23, 4:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT THU MAY 23 2013

WYZ002>004-232345-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
500 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 545 PM
MDT...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO BILL STATE PARK...OR 7 MILES
SOUTHWEST OF CODY...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CODY AROUND 510 PM MDT.
HWY JCT 296 AND 120 AROUND 545 PM MDT.

ANOTHER STRONG STORM WAS LOCATED NORTHWEST OF RALSTON AND MOVING
NORTH AT 25 MPH TOWARD ELK BASIN. THIS STORM IS ALSO CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WIND TO 45 MPH.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10876 4440 10899 4439 10926 4501 10932
TIME...MOT...LOC 2259Z 181DEG 21KT 4446 10916

JONES

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Park

When
May 23, 4:00 PM MST to 4:08 PM MST
Where
Park County, 1.6 mi WSW of Cody
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.510, -109.099

Nickel sized hail was reported by a CoCoRaHs observer on the west side of Cody.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443106.